The Top 3 Ways To Avoid the Annoying Niacin Flush

The Top 3 Ways To Avoid the Annoying Niacin Flush

169
0
SHARE

By: Adam L.

While most people rely on drugs to adjust cardiovascular health, some people take supplemental niacin to help their heart.

Supplemental niacin is ideal because it’s natural and almost entirely side-effect free.

The one downside with supplementing with niacin is it can cause an uncomfortable skin-flushing sensation; which is why anyone who takes it can learn the top 3 ways to avoid the annoying heat flush that comes with taking niacin.

When a person takes niacin (the name for vitamin B-3) in any dose larger than what appears in food-based sources, they’re bound to feel an odd sensation known as a “heat flush.”

While the “flush” might feel uncomfortable, it signals an important biological process is taking place.

The reason the flush occurs is because of how niacin affects the capillaries. When you take niacin it makes your capillaries enlarge. The enlargement of the capillaries helps to increase blood flow to the surface of the skin.

Once the extra blood hits skin tissue it begins to remove toxins from your body.

The uncomfortable itch or burn that results from the flush is a combination of the removal of toxins from the body and the resulting histamine reaction to the detoxification phase. Histamines activate as a way to signal your body to send more water, blood, and nutrients to the skin to help carry out the detoxification process.

And all of this combined creates the flush.

Now a lot of people don’t like the flush. To combat the flush, there are a few things you can do.

1 – Take Smaller Doses Over the Day and Dose Escalate:

One of the best ways to maximize the effect of niacin and to minimize the feeling of the heat flush is to break up doses, so you’re getting the same amount, just spread out over the day.

Part of what causes an intense niacin flush is how high-level doses cause extreme histamine reactions.

By breaking up dosing, you can minimize the effect of the histamine reaction.

Yes, the body will still “flush” with histamines, and the normal biological processes will still take place. The difference here is the intensity of the flush will lessen.

This goes in line with something known as dose escalation. If you need to take 3,000 mg of niacin a day, it’s best not to jump right in taking that amount.

Instead, start by taking a few hundred milligrams over the day and then work your way up to 3,000 mg.

As an aside, 3,000 mg is an example amount. The idea is to spread out the niacin, so you’re taking smaller doses and not experiencing an intense flush all at once. You can expect the flush to lessen the longer you take it.

It should also be noted that many people experience the flush because they’re taking too much niacin. If your dose seems too high, and breaking up the dosing doesn’t help with the flush, consider cutting back your dose amount 75%.

2 – Take Aspirin with Your Niacin:

Research shows taking an aspirin a day could help improve heart health. So, if you’re taking niacin to help with your cardiovascular health and want to boost the effects while also avoiding the flush consider taking 325mg of aspirin with your niacin.

In a study of people who wanted to reduce the flush researchers discovered that in combination with extended-release niacin (not flush free), aspirin could reduce the severity and length of the niacin flush.

They wrote: “Aspirin significantly reduced the incidence, intensity, and duration of flushing associated with reformulated niacin ER. These results support the administration of aspirin prophylactically to decrease niacin-induced cutaneous flushing and to improve patient adherence and acceptability of chronic niacin treatment at therapeutic doses.”

In addition to aspirin, other OTC drugs like antihistamines as well as NSAIDs (Motrin) can help to reduce the flush. However, it’s wise to consult a physician to see if any of these protocols would be helpful and healthy for you to follow.

3 – Never Miss a Dose:

Avoiding the flush has a make it or break it component to it.

That is, if you interrupt your dosing of niacin, even for a day, it can reset your tolerance and cause you to feel the flush all over again.

Researchers note that if your dosing patterns are erratic, your body can’t adjust to niacin well and the flush may be prolonged.

The truth is, most people will develop a tolerance to niacin, and the flush may eventually disappear altogether. If it doesn’t go away, the intensity can be severely lessened, provided you don’t skip a dose.

The majority of people who never adjust to the flush don’t have a consistent dosing regimen in place, and thus their efforts to build a tolerance could reset after every skipped dose.

You build up a tolerance because your body will increase something known as prostaglandin D2 production. The more prostaglandin D2 you make, the better you adapt to niacin. If your dosing scheme is inconsistent then prostaglandin D2 production will be interrupted and the tolerance you’ve built up may reset.

In Summary

Niacin is one of the most well-studied supplements for improving cardiovascular health. Because of that, thousands of people take it to help lower cholesterol.

If flushing remains a problem even after following these steps, it may be wise to work with your physician to see what other strategies you can employ to help lower your cholesterol.

Either that or stick with it and learn how to channel the annoyance of the flush into motivation to thrive. After all, ‘no pain no gain’ is based on some semblance of truth, is it not?

NO COMMENTS

LEAVE A REPLY